Nebraska, 2012

Hail in Nebraska, June 8, 2012

June 8, 2012 · NWS LBF · 1 event in 1 county or zone

An isolated thunderstorm briefly intensified to produce large hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm briefly intensified to produce large hail up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 8, 4:43 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 8, 4:43 AM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 AM CDT FRI JUN 8 2012

.AVIATION...

    NO FLIGHT RESTRICTIONS ARE EXPECTED IN CENTRAL AND WESTERN
NEBRASKA TONIGHT AND INTO EARLY SATURDAY.

    WIND 160-190 AT 8-12KT WILL INCREASE BY 14Z TO 14-18G22-26KT...
THEN DECREASE SOME AFTER 00Z AND LOSE MUCH OF ITS GUSTINESS.
&&

.PREV DISCUSSION... /ISSUED 354 AM CDT FRI JUN 8 2012/

DISCUSSION...

ABNORMALLY WARM TEMPERATURES AND ASSOCIATED FIRE
CONCERNS LEAD OFF THE SHORT TERM DISCUSSION...THEN THE FOCUS OF THE
FORECAST SHIFTS TO A FRONTAL PASSAGE EARLY SUNDAY.  THEREAFTER...THE
EXTENDED IS CHARACTERIZED AS FAIRLY BENIGN WITH QUASI-ZONAL FLOW
BECOMING ESTABLISHED ACROSS THE CENTRAL CONUS.

SHORT TERM...THROUGH 12Z MONDAY.  THE SHORTWAVE WHICH BROUGHT
ISOLATED STORMS TO WESTERN PORTIONS OF THE CWA CONTINUES ON IT/S
NORTHEASTERN TRAJECTORY...NOW WELL INTO THE DAKOTAS.  IN IT/S
WAKE...UPPER RIDGING TO FOLLOW ACROSS THE NORTHERN AND CENTRAL HIGH
PLAINS WITH INCREASING SUBSIDENCE PUTTING AN END TO THE
PRECIPITATION.  THE RIDGE IS BUILDING EAST IN RESPONSE TO A TROUGH
THAT CONTINUES TO CHURN ACROSS THE NORTHWESTERN CONUS.   AT THE
SURFACE...A PRESSURE TROUGH WILL CONTINUE TO RESIDE ON THE LEE OF
THE FOOTHILLS...WITH BROAD HIGH PRESSURE WELL ESTABLISHED ACROSS
MISSISSIPPI RIVER VALLEY.  THE REGION WILL BE UNDER THE INFLUENCE
OF A STRONG SOUTHERLY TRAJECTORY WITH WIND GUSTS INCREASING UP TO 25
MPH THIS AFTERNOON.  OTHERWISE STRONG WARM AIR ADVECTION TODAY WILL
HELP PUSH HIGHS BACK INTO THE UPPER 80S TO LOW 90S.  PRECIPITATION
CHANCES REMAIN LOW...AS STORMS SHOULD DEVELOP OFF TO THE WEST IN
CLOSER PROXIMITY WITH LEESIDE TROUGH...BUT ANY STORM THAT DEVELOPS
WILL DISSIPATE BEFORE REACHING THE CWA.

SATURDAY APPEARS TO BE UNSEASONABLY WARM...AS SOUTHWESTERLY FLOW
USHERS IN H85 TEMPERATURES OF GREATER THAN 30C OVER MUCH OF CWA.
THIS SHOULD TRANSLATE TO HIGH TEMPERATURES WELL INTO THE MID TO
UPPER 90S OVER MUCH OF THE CWA /POSSIBLY LOW 100S ACROSS SOUTHWEST
NEBRASKA/.  08.00Z GUIDANCE CAME IN A FEW DEGREES COOLER ACROSS MUCH
OF THE CWA HOWEVER...BUT NOT REALLY BUYING IT AT THIS POINT IN
TIME.  THE MODELS GREATLY OVERESTIMATED EARLIER PRECIPITATION...SO
GIVEN THE LACK OF APPRECIABLE RAINFALL...SAVE FAR WESTERN PORTIONS
OF THE CWA AND NORTHERN PORTIONS OF CHERRY/SHERIDAN COUNTY...WOULD
EXPECT A SCORCHER.  WHERE PRECIPITATION DID FALL...WENT AHEAD A
TRIMMED A DEGREE OR TWO OFF THE EXPECTED HIGHS.  NOW THERE IS A
SLIGHT CHANCE THAT A STRAY STORM MAY FIRE NEAR A BULGING SURFACE
DRYLINE /ALONG AND EAST OF HIGHWAY 83/ OR IN THE VICINITY OF AN
ADVANCING COLD FRONT /NORTHWEST AND NORTH CENTRAL NEBRASKA/.
CURRENTLY HAVE A SILENT 14 POP LATE AFTERNOON/EARLY EVENING AS
CONFIDENCE REMAINS LOW.  OTHERWISE THE FRONTAL PASSAGE SHOULD USHER
IN SLIGHTLY COOLER TEMPERATURES OVERNIGHT SATURDAY WITH ONLY A
SLIGHT MENTION OF STORMS AS THE FRONT LOOKS DRY.

THE THREAT FOR EXTREME FIRE BEHAVIOR WILL INCREASE ON SATURDAY
ACROSS FAR WESTERN PORTIONS OF FIRE ZONE 204 AND MUCH OF 210.
BEHIND THE DRY-LINE BULGE...TD/S ARE INDICATED TO FALL INTO THE LOW
40S...GIVING POTENTIAL SURFACE T/TD SPREADS OF GREATER THAN 50
DEGREES.  WIND SPEEDS ARE EXPECTED TO FLIRT WITH RFW CRITERIA FOR A
COUPLE HOURS SATURDAY AFTERNOON ACROSS SOUTHWEST
NEBRASKA...HOWEVER THE STRONGER WINDS SHOULD BE LOCATED ACROSS THE
NORTH CENTRAL PART OF THE STATE.  LOCAL FUEL EXPERTS HAVE STATED
THAT THERE ARE AREAS OF VEGETATION ACROSS THE TWO ZONES THAT WOULD
CARRY FIRE.  BUT AT THIS JUNCTURE...FEEL THAT WIDESPREAD RFW
CONDITIONS WILL NOT BE MET...ESPECIALLY SINCE MUCH OF ZONES 204 AND
210 RECEIVED MUCH NEEDED RAIN THIS PAST WEEK.  THUS NO FIRE HEADLINES
ARE EXPECTED...BUT REALIZE LOCALIZED RFW CRITERIA WILL PROBABLY BE
MET.

SUNDAY SHOULD BE DRY AND NOT AS HOT. HIGHS MORE NEAR NORMAL IN THE
UPPER 70S/LOWER 80S. DUE TO FASTER FORECAST PROGRESSION OF THE
FRONT...ANY STORMS ALONG THE FRONT SHOULD BE WELL SOUTHEAST OF OUR
AREA SUNDAY AFTERNOON AND SUNDAY NIGHT...WILL KEEP THE DRY FORECAST
GOING.

EXTENDED...12Z MONDAY AND BEYOND.  UPPER FLOW WILL BE QUASI ZONAL
THROUGH LATE WEEK...THEN THE DETERMINISTIC SOLUTIONS INDICATE
ANOTHER TROUGH DIGGING INTO THE WEST.  A COUPLE WAVES ARE INDICATED
TO MOVE THROUGH THE REGION MIDWEEK...WHICH MAY SPARK OFF STORMS.
HOWEVER MODEL CONSISTENCY REMAINS POOR AT BEST...AND TIMING OF WAVES
IS NEARLY IMPOSSIBLE THIS FAR OUT...THUS WILL KEEP THE EXTENDED
DRY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...JACOBS
AVIATION...SPRINGER
Hazardous weather outlook, Jun 8, 2:37 AM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
437 AM CDT FRI JUN 8 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-090945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
437 AM CDT FRI JUN 8 2012 /337 AM MDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The radar

The North Platte radar (KLNX), 144 km away, was scanning. The volume nearest the first event began at 14:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garden

When
June 8, 7:15 AM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
2.5 in hail
Property damage
$8,000
Reported by
COOP Observer
Coordinates
41.510, -102.210

A cooperative observer reported golf ball to tennis size hail that broke out windows and skylights southeast of his location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385740.